Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 217, NWS Goodland, KS

July 4, 2005Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2005, 5:46 PM CDT for Logan County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2005, 5:46 PM CDT (22:46 UTC)
Expired
Jul 4, 2005, 6:30 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:01 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 3:01 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
201 PM MDT MON JUL 4 2005

.DISCUSSION...FORECAST CONCERNS INCLUDE CONVECTION AND SEVERE
POTENTIAL TONIGHT INCLUDING HEAVY RAINFALL AMOUNTS WITH SOME OF
THE STORMS. THEN CONCERNS WILL BE CHANCES FOR CONVECTION THROUGH
WEDNESDAY NIGHT ALONG WITH HIGH TEMPERATURES EACH DAY THROUGH WEDNESDAY.

18Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONT ACROSS EAST
CENTRAL COLORADO INTO NORTHEAST NEW MEXICO THEN EASTWARD ACROSS
THE TEXAS PANHANDLE INTO OKLAHOMA. A SURFACE HIGH PRESSURE RIDGE OVER THE
PACIFIC NORTHWEST INTO THE DAKOTAS WAS CENTERED OVER NORTHERN
WYOMING. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED AN UPPER LEVEL
SHORTWAVE OVER SOUTHERN WYOMING MOVING SOUTHEASTWARD.

MODELS INITIALIZED WELL TODAY WITH POSITION OF FRONTAL BOUNDARY TO
OUR SOUTH AS WELL AS WITH PROGRESSION OF UPPER LEVEL SHORTWAVES IN
WEST NORTHWEST UPPER LEVEL FLOW. WILL GO WITH THE NAM40 MODEL
THROUGH THE SHORT TERM PERIODS SINCE IT HAS BEEN DOING BEST THE
PAST FEW DAYS WITH PROGRESSION OF UPPER LEVEL SHORTWAVES IN
ADDITION TO MOISTURE FIELDS AND INSTABILITY FIELDS.

FOR TONIGHT MODELS SHOW GOOD CONSISTENCY IN DEVELOPING AN MCS OVER
NORTHEAST COLORADO AND SOUTHEAST WYOMING AND MOVING THE SYSTEM
SOUTHEAST THROUGH THE LATE AFTERNOON AND OVERNIGHT HOURS THROUGH THE
GOODLAND CWA. GOOD 850-700 MB RH AND INSTABILITY ALONG WITH HIGH FORECAST
QPF VALUES INDICATE MOST OF THE AREA HAVING BEST CHANCES FOR
CONVECTION. HAVE INCLUDED MENTION THAT SOME OF THE STORMS MAY BE
SEVERE ACROSS THE ENTIRE FORECAST AREA ALONG WITH LOCALLY HEAVY
RAINFALL POSSIBLE. WILL GO WITH 80 POPS SOUTHWEST TO 60 POPS
NORTHEAST. WILL GO CLOSE TO GUIDANCE FOR OVERNIGHT LOW
TEMPERATURES IN THE UPPER 50S WEST TO MIDDLE 60S EAST.

FOR TOMORROW AND TOMORROW NIGHT BEHIND TONIGHTS SYSTEM SHOULD SEE
SUBSIDENCE DURING MOST OF THE DAY WITH PARTLY CLOUDY SKIES. MODELS
SHOW NEXT WEAKER UPPER LEVEL IMPULSE MOVING THROUGH IN NORTHWEST
UPPER FLOW LATE TOMORROW AFTERNOON AND EVENING. WILL EXPECT
CONVECTION TO DEVELOP OVER THE HIGHER TERRAIN TO OUR WEST
AND THEN MOVE INTO OUR FORECAST AREA BY LATE AFTERNOON. THEREFORE WILL
CARRY SLIGHT CHANCE POPS FOR EASTERN COLORADO AND THE BORDERING
KANSAS AND SOUTHWEST NEBRASKA ZONES. WILL EXPECT MORE CLOUDS AND
SOUTHEAST TO SOUTH WINDS TO KEEP HIGH TEMPERATURES IN THE MIDDLE
TO UPPER 80S. THEN FOR TOMORROW NIGHT WILL CARRY CHANCE POPS ACROSS THE
FORECAST AREA DURING THE EVENING WITH 30 POPS NORTH TO 50 POPS
SOUTH AND SOUTHWEST.

FOR WEDNESDAY WILL SEE THE PATTERN OF THE PREVIOUS FEW DAYS REPEAT
ITSELF ONCE MORE WITH ANOTHER UPPER LEVEL IMPULSE MOVING THROUGH BY
WEDNESDAY NIGHT. STILL WILL HAVE ENOUGH LOW LEVEL MOISTURE AND
INSTABILITY TO SUPPORT CHANCES FOR CONVECTION. WILL KEEP A BIT
LOWER POPS THAN PREVIOUS DAY IN THE 20 TO 30 PERCENT RANGE. WILL
GO CLOSE TO GUIDANCE FOR HIGH TEMPERATURES MAINLY IN THE LOWER
90S.

AS FOR THURSDAY THROUGH SUNDAY WILL KEEP ENTIRE PERIOD DRY AND NOT
PLANNING TO ANY SIGNIFICANT CHANGES. GFS AND ECMWF MODELS STILL
ADVERTISE STRONG UPPER RIDGING TO BUILD OVER FORECAST AREA WITH
ATMOSPHERE DRYING OUT. WILL KEEP HIGH TEMPERATURES IN THE LOWER TO
MIDDLE 90S WITH LOW TEMPERATURES IN THE 60S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jul 4, 11:50 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT MON JUL 4 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1050 AM MDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS CONTINUE TO BE FAVORABLE FOR WIDESPREAD THUNDERSTORMS AND
SEVERE WEATHER THIS AFTERNOON AND TONIGHT. MOISTURE AND INSTABILITY
CONTINUE TO INCREASE OVER THE AREA. A COUPLE SURFACE BOUNDARIES JUST
TO THE NORTH AND WEST OF THE AREA WILL HELP FOCUS THUNDERSTORM
DEVELOPMENT. AN UPPER LEVEL DISTURBANCE APPROACHING FROM WYOMING AND
COLORADO WILL ALSO AID IN THE DEVELOPMENT OF STORMS. STORMS ARE
EXPECTED TO DEVELOP ALONG AND WEST OF A LINE FROM KIT CARSON TO
IDALIA TO BENKELMAN THIS AFTERNOON.

THESE STORMS WILL THEN MOVE SLOWLY SOUTH AND EAST ACROSS THE REST OF
THE AREA THROUGH THE OVERNIGHT HOURS. DUE TO THE INSTABILITY AND
FAVORABLE WIND PROFILE THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE
THESE STORMS ARE EXPECTED TO BECOME SEVERE. THE PRIMARY THREAT OVER
MOST OF THE AREA WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...
ISOLATED TORNADOES WILL BE AN ADDITIONAL THREAT OVER EASTERN COLORADO.

DUE TO THE SLOW MOVEMENT OF STORMS LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE. LOCATIONS THAT RECEIVED HEAVY RAINFALL ON SUNDAY WILL
BE SUSCEPTIBLE TO LOCALIZED FLOODING AS THESE STORMS MOVE ACROSS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER PATTERN THROUGH WEDNESDAY NIGHT FAVORS STRONG TO SEVERE
THUNDERSTORMS OVER FAR EASTERN COLORADO AND WESTERN KANSAS DURING THE
DAY AND THE THREAT FOR LOCALLY HEAVY RAIN FROM THUNDERSTORM CLUSTERS
AT NIGHT.

THURSDAY THROUGH SUNDAY FEATURES A CHANGE IN THE WEATHER PATTERN WITH
GENERALLY DRY CONDITIONS AND NEAR TO SLIGHTLY ABOVE NORMAL
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON MDT (1 PM CDT).

DDT/BULLER

In the hours before

Special weather statement, Jul 4, 2:31 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT MON JUL 4 2005

COZ090-091-050300-
KIT CARSON-YUMA-
131 PM MDT MON JUL 4 2005

...SEVERE THUNDERSTORM WATCH NUMBER 598 IN EFFECT UNTIL 9 PM MDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 598 UNTIL 9 PM MDT FOR YUMA AND KIT CARSON COUNTIES IN EASTERN
COLORADO.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

MEHLE
Special weather statement, Jul 4, 3:31 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT MON JUL 4 2005

COZ090>092-050300-
CHEYENNE CO-KIT CARSON-YUMA-
231 PM MDT MON JUL 4 2005

...SEVERE THUNDERSTORM WATCH NUMBER 598 AND 600 IN EFFECT UNTIL 9 PM
MDT FOR ALL OF EASTERN COLORADO...

THE WATCH HAS BEEN EXPANDED TO INCLUDE ALL OF EASTERN COLORADO...
INCLUDING CHEYENNE COUNTY.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

JDK
Special weather statement, Jul 4, 5:08 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT MON JUL 4 2005

KSZ001>004-013>016-027>029-041-042-NEZ079>081-050500-
CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-LOGAN-NORTON-
RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA-
408 PM MDT (508 PM CDT) MON JUL 4 2005

...SEVERE THUNDERSTORM WATCH NUMBER 601 IN EFFECT UNTIL 11 PM MDT
(12 PM CDT) FOR NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA...

THE STORM PREDICTION HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 601
FOR PORTIONS OF WESTERN KANSAS AND SOUTHWEST NEBRASKA EFFECTIVE
FROM 400 PM MDT (500 PM CDT) UNTIL 11 PM MDT (MIDNIGHT CDT).

IN NORTHWEST KANSAS THE WATCH INCLUDES THE FOLLOWING COUNTIES...

CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...
SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...WICHITA.

IN SOUTHWEST NEBRASKA THE WATCH INCLUDES THE FOLLOWING COUNTIES...

DUNDY...HITCHCOCK...RED WILLOW.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 65
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

FS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:23 PM CDTSevere Thunderstorm WarningGLDSherman29 min
Jul 4, 6:30 PM CDTSevere Thunderstorm WarningGLDLogan28 min
Jul 4, 6:35 PM CDTSevere Thunderstorm WarningGLDWallace40 min
Jul 3, 7:40 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma26 min
Jul 4, 5:37 PM CDTSevere Thunderstorm WarningGLDKit Carson53 min
Jul 4, 6:32 PM CDTSevere Thunderstorm WarningGLDCheyenne58 min
Jul 4, 6:57 PM CDTTornado WarningGLDYuma48 min
Jul 4, 6:19 PM CDTSevere Thunderstorm WarningGLDHitchcock56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.